Hail, Bergen
- When
- July 17, 8:53 PM EST
- Where
- Bergen County, 0.54 mi ESE of Oakland
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.028, -74.240
Quarter size hail was reported on I-287 in Oakland.
An approaching cold front caused a bout of severe weather with isolated flash flooding across Northeast New Jersey in the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
An approaching cold front caused a bout of severe weather with isolated flash flooding across Northeast New Jersey in the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 17, 6:27 PM EST, 2 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 727 PM EDT FRI JUL 17 2009 .SYNOPSIS... LOW PRESSURE WILL PASS OVER THE WESTERN SECTION OF THE TRI STATE REGION OVERNIGHT. THIS SETS THE STAGE FOR A DRY WEEKEND WITH TYPICAL MID SUMMER TEMPERATURES AS A FRONTAL BOUNDARY BECOMES INACTIVE OFF THE COAST. THE FRONT IS EXPECTED TO BECOME ACTIVE AGAIN ON MONDAY INTO AT LEAST THE MIDDLE OF NEXT WEEK RESULTING IN A RETURN TO UNSETTLED WEATHER. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... SHORT RANGE MODELS IN FAIR AGREEMENT. GFS AND REGIONAL GEM APPEAR TO HAVE GOOD HANDLE ON THE SITUATION AND BASIS FOR THE FCST. LARGE SYNOPTIC SCALE LOW SCALE MOVES INTO CHAMPLAIN VALLEY BY AM. HEAVY RAIN OVERNIGHT IS LIKELY THE MAIN THREAT AND WILL MENTION THIS IN THE HWO...THOUGH DO NOT BELIEVE QPF IS OVER AN INCH ON AVERAGE. SEVERE HAIL/WIND THREAT WILL LIKELY DIMINISH BY SUNSET. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/... COLD FRONT PASSES EAST OF THE REGION BY SATURDAY MORNING WITH ONLY A LOW CHANCE NORTH FOR ANY LEFT OVER PCPN IN THE EARLY MORNING. WHILE THERES A LEFT OVER SURFACE TROUGH OVER THE REGION...DONT FORESEE MUCH MORE THAN A FEW CONVECTIVE CU. TEMPS ARE A BLEND OF NAM AND COOLER GFS MOS. LESS HUMIDITY AND TAD COOLER FOR SUNDAY. OVERALL...LOOKS LIKE A GREAT MID-SUMMER WEEKEND. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... FORECAST MODELS ARE SHOWING A POTENTIAL FOR AN EXTENDED PERIOD OF UNSETTLED WEATHER DURING THIS TIME. SYN OPTICALLY...AN UPPER LEVEL TROUGH OF LOW PRESSURE IS FORECAST TO GRADUALLY DEEPEN EXTENDING S ACROSS THE WESTERN ATLANTIC TROPICAL WATERS. A BOUNDARY OR FRONT IS FORECAST TO REMAIN NEARLY STATIONARY JUST OFF THE NJ AND LONG ISLAND COAST AS SMALL WAVES OF LOW PRESSURE RIPPLE N TO NE ALONG THIS FRONT BRINGING ROUNDS OF HEAVY SHOWERS AND TSTMS IN A MARITIME TROPICAL AIR MASS. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... LOW PRESSURE APPROACHING FROM THE WEST...AND BOUNDARY LAYER WIND FLOW BACKING TO THE EAST/SOUTHEAST. MOIST BOUNDARY LAYER WITH SHRINKING T/TD SPREADS SETTING THE STAGE FOR STRATUS AND FOG DEVELOPMENT. IN ADDITION...WILL NEED TO KEEP AN EYE ON ANY UPSTREAM CONVECTION. LIKELY IFR CONDITIONS OVERNIGHT MOST TERMINALS. COLD FRONT THEN PASSES TO THE EAST AND FLOW TURNS TO THE SOUTHWEST...THEN WEST/NORTHWEST SATURDAY MORNING. ANY LOW CLOUDS SCOUR OUT AS BOUNDARY LAYER DRIES...AND VFR CONDITIONS PREVAIL THROUGH THE DAY. OUTLOOK FOR 00Z SUN THROUGH WED... SLOW MOVING UPPER LEVEL LOW WILL SPIN OVER THE GREAT LAKES THROUGH MON...THEN OPEN UP AS IT EXITS. MAINLY VFR BUT PERIODS OF SUB- VFR ARE POSSIBLE IN SHOWERS/TSTMS FOR QUITE SOME TIME. && .MARINE... OTHER THAN TSTMS TONIGHT...EXPECT RELATIVELY TRANQUIL WX THIS WEEKEND. SEAS ON OCEAN MAY APPROACH 5 FT SATURDAY AFTERNOON...BUT FOR NOW HAVE FORECAST BELOW WAVEWATCH MODEL GUIDANCE AND NO SMALL CRAFT FOR SEAS. LESS WIND AND SEAS ON SUNDAY. STATIONARY FRONT BECOMES ACTIVE NEXT WEEK...BUT STILL BELOW SCA LEVEL CONDITIONS EXPECTED. && .HYDROLOGY... QPF OVERNIGHT IS EXPECTED TO BE FOCUSED ON THE WESTERN THIRD OF THE HYDROLOGIC SERVICE AREA. BASIN AVERAGES HERE SHOULD BE NEAR AN INCH WITH LOCALLY HIGHER AMOUNTS (2 INCHES) IN EMBEDDED CONVECTION. THERE IS A POSSIBILITY OF LOCALIZED FLASH FLOODING WITH THE CONVECTION...BUT TOO LOW A CHANCE AND LOCALIZED TO WARRANT A FLOOD WATCH. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. NJ...NONE. MARINE...NONE. && SYNOPSIS...JST NEAR TERM...JST SHORT TERM...JST LONG TERM...GC AVIATION...PW MARINE...GC/JST HYDROLOGY...JST
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NEW YORK NY 439 PM EDT FRI JUL 17 2009 NJZ002>006-011-NYZ067>076-181000- WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE- PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER- NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)- QUEENS- 439 PM EDT FRI JUL 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TONIGHT. RAIN WITH EMBEDDED THUNDERSTORMS LATE THIS EVENING INTO THE OVERNIGHT COULD RESULT IN LOCALIZED FLOODING FROM EXCESSIVE RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. ANZ330-335-338-340-345-350-353-355-181000- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 439 PM EDT FRI JUL 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. CTZ005>007-009-181000- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- SOUTHERN FAIRFIELD- 439 PM EDT FRI JUL 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS EARLY THIS EVENING. LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. CTZ008-010>012-NYZ077>081-181000- NORTHERN NEW LONDON-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX- SOUTHERN NEW LONDON-NASSAU-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK- SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK- 439 PM EDT FRI JUL 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND SOUTHEAST NEW YORK. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. JST
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
402 PM EDT FRI JUL 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 4 N RIDGEFIELD 41.33N 73.50W
07/17/2009 E1.00 INCH FAIRFIELD CT LAW ENFORCEMENT
&&
BCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
437 PM EDT FRI JUL 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL BETHEL 41.37N 73.41W
07/17/2009 E0.88 INCH FAIRFIELD CT FIRE DEPT/RESCUE
&&
BCPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEW YORK NY
452 PM EDT FRI JUL 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM HAIL OSSINING 41.16N 73.87W
07/17/2009 E1.00 INCH WESTCHESTER NY FIRE DEPT/RESCUE
&&
BCPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEW YORK NY
547 PM EDT FRI JUL 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM HAIL OSSINING 41.16N 73.87W
07/17/2009 E1.00 INCH WESTCHESTER NY FIRE DEPT/RESCUE
0325 PM TSTM WND DMG 4 W GOLDENS BRIDGE 41.29N 73.75W
07/17/2009 WESTCHESTER NY LAW ENFORCEMENT
REPORTS OF TREES AND WIRES DOWN ON ROUTE 100 IN SOMERS
0355 PM HAIL 4 N RIDGEFIELD 41.33N 73.50W
07/17/2009 E1.00 INCH FAIRFIELD CT LAW ENFORCEMENT
0415 PM HAIL BETHEL 41.37N 73.41W
07/17/2009 E0.88 INCH FAIRFIELD CT FIRE DEPT/RESCUE
&&
BCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 935 PM EDT FRI JUL 17 2009 NJZ002>005-NYZ067>070-180230- BERGEN-EASTERN PASSAIC-ESSEX-NORTHERN WESTCHESTER-ORANGE-PUTNAM-ROCKLAND-WESTERN PASSAIC- 935 PM EDT FRI JUL 17 2009 ...STRONG THUNDERSTORMS WILL IMPACT NORTHERN ESSEX...NORTHWESTERN BERGEN...ORANGE...PASSAIC...PUTNAM...ROCKLAND AND WESTCHESTER COUNTIES... AT 933 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HOPATCONG TO BOONTON TO CALDWELL. FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND GUSTY WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY. SMITH
The Brookhaven radar (KOKX), 117 km away, was scanning. The volume nearest the first event began at 01:54 UTC.
4 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
Quarter size hail was reported on I-287 in Oakland.
Wires were reported down and on fire at the corner of North Central Avenue and Park Street in Ramsey.
In Pompton Lakes, a portion of Lincoln Ave. was closed due to flooding.
Trees and power lines were reported down at the intersection of Miller and Malcolm Roads in Mawah.
Trees were reported down on the house, wires and a car located at 49 West Oakland Avenue.
Numerous trees and wires were reported down in Ramsey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2009Every state in 2009This day in weather historyWarnings in New Jersey, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189309, 189310, 189547, 189313, 189311, 189312.